Paracetamol poisoning in dogs: clinical signs and consequences | Vets & Clinics

The reference place for veterinarians #WeAreVets

Paracetamol poisoning in dogs: clinical signs and consequences

Paracetamol, also known as acetaminophen, is a medicinal product with analgesic and antipyretic properties, mainly used to treat pain and fever in human medicine.

Veterinary medicine and care

Unfortunately, animals do not metabolise drugs in the same way as humans. Paracetamol poisoning in dogs is common when owners give it to their pets to treat pain without consulting a vet. It may also be due to accidental consumption if the animal gains access to a bottle when playing and ingests several pills. 

A 15 mg/kg therapeutic dose of paracetamol has been established for dogs. By contrast, a dose of 150 mg/kg is lethal for dogs. High quantities of paracetamol damage the liver (hepatic cytolysis, i.e., destruction of liver cells) and red blood cells (haemolysis, destruction of the body’s oxygen-carrying cells).

Signs of paracetamol poisoning in dogs

Dogs cannot metabolise all of the drug, so they carry a toxic metabolite in their body that cannot be excreted and which will causedamage to various cells, including liver cells. Clinical signs may develop within 4 hours of ingestion. The most common signs are:

  • Vomiting
  • Abdominal pain
  • Anorexia
  • Weakness
  • Dyspnoea
  • Jaundice
  • Tachycardia
  • Subcutaneous oedema (face and limbs)
  • Cyanosis (caused by a molecule called “methaemoglobin” which prevents red blood cells from transporting oxygen to the tissues around the body).

The consumption of large doses of paracetamol can also have very serious consequences in dogs and one third of animals die within 24–72 hours.

Diagnosis and treatment of paracetamol poisoning in dogs

Veterinary professionals should begin by recording the dog’s medical history.  It is important that the owner indicates the exact amount of paracetamol ingested and when. The first step is decontamination: if less than 4 hours have elapsed, attempts should be made to eliminate the toxin by inducing vomiting, gastric lavage and by administering activated carbon (traps the remaining molecules of paracetamol and prevents them from being absorbed by the gastrointestinal tract).

A complete physical examination, blood chemistry, blood count, urinalysis and faecal examination should be performed. These diagnostic tests will help determine the level of toxicity and treatment options.

The presence of methaemoglobin in blood and signs such as jaundice and haematuria require hospitalisation and intensive care. A blood transfusion may be required if anaemia, haematuria or haemoglobinuria are observed.

Since paracetamol poisoning is caused by an active metabolite that reduces the concentration of glutathione in the liver and in erythrocytes, thus damaging both, and the main consequence in dogs is hepatic necrosis, the liver must be monitored closely. Similarly, kidney function must be monitored to detect any changes indicative of liver or kidney failure.

Supportive care for the patient is likely to include supplemental oxygen and intravenous fluid therapy to maintain adequate hydration and electrolyte balance. Acetylcysteine is considered an antidote to the toxicity of paracetamol, while vitamin C reduces methaemoglobin blood levels.

Follow-up after treating paracetamol poisoning

Methaemoglobin blood levels should be monitored and if they exceed 50%, the prognosis is grave. The patient’s blood glutathione concentration should also be monitored to assess whether treatment is effective, as should serum liver enzyme levels to detect for liver damage. If enzymes are still increasing 12–24 hours after ingestion, it is another cause for serious concern. Liver damage can lead to death in just a few days.

Rapid action on the part of the owner and vet is vital as soon as paracetamol poisoning is suspected.

The BSAVA Pocketbook for Vets features different sections with information on active substances, standard treatments, emergency doses and much more.

Vets & Clinics

Espacio de referencia de los veterinarios